Journal of Clinical Toxicology

Journal of Clinical Toxicology
Open Access

ISSN: 2161-0495

+1-504-608-2390

Abstract

Synthetic Marijuana Causing Cardiac Arrest and Seizure in A 16-Year-Old Teenager and Review of the Literature

Nandita Sharma, Frederico Xavier and Jason R Imundo

Background: Synthetic cannabinoid abuse has surged significantly in the past few years given the unmonitored online selling and ambiguous marketing. They are often wrongly perceived by teenagers and young adults as “harmless”. They are usually not detected on conventional urine drug toxicology screens. Here we describe a case of brief cardiac arrest within an hour of ingesting synthetic marijuana. Case presentation: A 16-year-old teenager had an asystolic cardiac arrest lasting for 10 seconds which was documented by cardio-respiratory monitoring in the Emergency Room, followed by a seizure episode within an hour of ingesting synthetic marijuana. He had a full recovery within a few hours. Conclusion: This adds to the growing evidence of cardiac effects of synthetic cannabinoids which include arrhythmias, cardiac arrest and myocardial infarction.

Top